Nebraska, 2013

Hail and Damaging Winds in Nebraska, July 8, 2013

July 8, 2013 · NWS LBF · 12 events in 6 counties and zones

An approaching upper level disturbance, combined with a stalled out frontal boundary across north central Nebraska, to produce scattered strong to severe thunderstorms during the evening of July 8th. Significant wind damage, associated with severe thunderstorms, was reported in and around Ainsworth in northern Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching upper level disturbance, combined with a stalled out frontal boundary across north central Nebraska, to produce scattered strong to severe thunderstorms during the evening of July 8th. Significant wind damage, associated with severe thunderstorms, was reported in and around Ainsworth in northern Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 2:12 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 8, 2:12 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON JUL 8 2013

.SYNOPSIS...
ISSUED AT 312 PM CDT MON JUL 8 2013

BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN ROCKIES AND SOUTHERN
PLAINS TODAY. SHORT WAVE RIDING THE PERIPHERAL OF THE
RIDGE...CROSSING THE ROCKIES THIS AFTERNOON...WITH THE LEADING EDGE
NOW PUSHING INTO SE WY. STALLED SURFACE BOUNDARY STRETCHES EAST/WEST
ACROSS THE STATE...THEN PUSHES NORTH TO A LOW OVER SE MONTANA.
MEANWHILE A SECOND LOW IS LOCATED OVER NE COLORADO AND A TRAILING
TROUGH TO THE S/SSW.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 312 PM CDT MON JUL 8 2013

AS THE SHORT WAVE MOVES EAST TONIGHT EXPECT THUNDERSTORMS TO
FIRE...SOME REACHING SEVERE LIMITS. WHILE TEMPS ARE ONLY AROUND 90
TO THE MID 90S...A MOISTURE RICH ENVIRONMENT EXISTS...MORNING
SOUNDING HAD PWATS NEAR 1.40 INCHES. THIS IS 129% OF NORMAL AND
ABOVE THE 75 PERCENTILE. LATEST LAPS HAS ERODED MOST OF THE
CAP...AND STORMS ARE BEGINNING TO DEVELOP OVER THE PANHANDLE. THIS
AREA WILL CONTINUE TO EXPAND AND STRENGTHEN WITH THE SUPPORT OF THE
WAVE MOVING ACROSS WY. THUS EXPECTING ANOTHER ROUND OF SEVERE
WEATHER. DECENT SHEAR SHOULD ALLOW FOR STORMS TO SPIN WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREAT. EARLY ON WITH DISCREET
CELLS AN ISOLATED TORNADO CAN NOT BE RULED OUT. AS THE EVENING
PROGRESS THE STORMS WILL LIKELY CONGEAL INTO AN MCS AND CONTINUE TO
MOVE EAST.

BEHIND THE MCS RICH MOISTURE WILL EXIST ACROSS THE AREA. THIS
MORNING ACROSS MUCH OF THE EASTERN CWA HAD SOME FOG DEVELOP AND SEE
A SIMILAR SET UP TONIGHT. HAVE INCLUDED PATCHY FOG FOR NOW...AND
WILL MONITOR FOR POSSIBLE LOCALLY DENSE FOG. SOME OF THE MOS
GUIDANCE DOES HAVE VSBY DOWN TO 1SM SO HAVE ADDITIONAL CONFIDENCE OF
FOG DEVELOPMENT.

TOMORROW THE RIDGE WILL RETROGRADE SLIGHTLY WESTWARD...CENTERING
MORE OVER THE FOUR CORNERS. THIS WILL RESULT IN MORE OF NW FLOW
ALOFT. MEANWHILE A WEAK SFC COLD FRONT WILL MOVE INTO THE AREA. MOST
OF THE DAY EXPECT THE CAP TO HOLD...HOWEVER AS THE FRONT PUSHES
EAST...THE CHANCE INCREASES FOR MORE STORMS DEVELOPMENT. GENERALLY
EXPECT STORMS TO HOLD OFF UNTIL MID TO LATE AFTERNOON. AHEAD OF THE
FRONT TEMPS WILL STILL BE WARM...WITH 90S AND MAYBE A 100 DEGREE
READING ACROSS FAR SW NEB.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 312 PM  CDT MON JUL 8 2013

FOR TUES NIGHT...RELATIVELY SIGNIFICANT COLD FRONT WILL PUSH THROUGH
THE FCST AREA AS A RESULT OF A FAIRLY PTENTIAL UPPER PV ANOMALY
MOVING ACROSS THE NORTHERN PLAINS. TIMING IS A BIT IN QUESTION AS
MODELS GENERALLY HAVE THE FRONT THROUGH THE AREA BY 00Z WED. BEST
LOW LEVEL MOISTURE APPEARS TO POOL IN NORTHEASTERN NEB INTO ERN SD
AND HENCE BETTER CAPE RESIDE AHEAD OF THE FRONT THERE. GOOD DEEP
LAYER SHEAR WOULD ALSO BE PRESENT SHOULD THUNDERSTORM DEVELOPMENT
OCCUR...HOWEVER BEST  LOW LEVEL FORCING APPEARS TO OUTSIDE OF THE
FCST AREA. STILL HAVE INCLUDED SMALL CHCS IN SOUTHERN FRINGES OF
FCST AREA TO ACCOUNT FOR POTENTIAL SLOWER FRONTAL PASSAGE AND WITH
THE FRONT STALLING. UPPER RIDGE REBOUNDS QUICKLY WED AS NEXT
SIGNIFICANT LONG WAVE TROUGH PUSHES INTO THE PAC NW. SOME INTIAL
CHANCE FOR SHRA OR ISOLATED TSRA WED IN UPSLOPE POST-FRONTAL FLOW.
HOWEVER MODELS TYPICALLY OVER PLAY THIS POTENTIAL AS POST-FRONTAL
DEVELOPMENT USUALLY FAVORS THE HIGHER TERRAIN FURTHER WEST SO
CONFIDENCE IN THIS SCENARIO NOT HIGH...AND ADDING TO THIS IS FAIRLY
DRY LOW LEVELS AS PROGGED BY FCST SOUNDINGS. SO ANY DEVELOPMENT THAT
OCCURS FURTHER WEST SHOULD STRUGGLE AS IS PUSHES EWD. STRONG UPPER
RIDGE BUILDS IN FOR LATE WED INTO THURSDAY SO WITH WARMING TEMPS
ALOFT AND BEST LARGE SCALE ASCENT LOCATED WELL NORTH OF THE AREA A
DRY FCST IS IN PLACE FOR THURSDAY. MAX TEMPS WED WILL BE HELD DOWN
THOUGH STILL NEAR AVE FOR THIS TIME OF YEAR WITH SOME CLOUD COVER
AND THE COOLER AIR BEING RECIRCULATED IN UPSLOPE ERLY/SERLY FLOW.
HOWEVER...THE REBOUND QUICKLY THURSDAY INTO FRIDAY.

FOR FRIDAY THROUGH MONDAY...UPPER RIDGE BEGINS TO BREAK DOWN AS THE
NEXT LONG WAVE TROUGH IN THE NORTHERN STREAM PUSHES EASTWARD FROM
THE PAC NW. THE CENTRAL PLAINS REMAIN UNDER THE RIDGE AS IT GETS
KNOCKED DOWN AND ZONAL FLOW DEVELOPS OVER THE NORTHERN PLAINS FOR
THE WEEKEND. LEAD SHORT WAVE WILL MOVE QUICKLY ACROSS CENTRAL CANADA
AND WILL DRIVE A FRONT SOUTHWARD...BUT WILL HAVE A HARD TIME
PROGRESSING THROUGH THE STRONG UPPER RIDGE. CONFIDENCE LOW ON
POTENTIAL FOR LOW LEVEL FORCING SUFFICIENT TO OVERCOME MID LEVEL CAP
BUT THE EXCEPTION MAY BE IN NORTHWESTERN PORTION OF THE AREA CLOSER
TO STALLED FRONTAL BOUNDARY. FOR SATURDAY BOUNDARY REMAINS ACROSS
THE AREA BUT DESPITE DECENT LOW LEVEL MOISTURE CAPE IS LACKING WITH
WARM MID LEVEL TEMPS. CONVECTIVE INITIATION SAT MAY BE FURTHER NORTH
AND CLOSER TO WHERE UPPER LEVEL FORCING CAN INDUCE BETTER LOW LEVEL
CONVERGENCE...AND THEN DEVELOPMENT ALONG THE FRONT IN NEBR WOULD BE
ASSOCIATED WITH STORM INTERACTION. CONFIDENCE IS AGAIN NOT HIGH BUT
POTENTIAL IS BETTER THAN FRIDAY. SUNDAY SEEMS THE BEST POTENTIAL AS
FRONTAL BOUNDARY AGAIN REMAINS ACROSS THE AREA BUT AS ANOTHER
SIGNIFICANT PV ANOMALY PASSES ACROSS THE NORTHERN PLAINS THERE
SHOULD BE BETTER DEEP LAYER ASCENT AND WITH AN ERLY FLOW IN THE LOW
LEVELS THERE SHOULD BE BETTER DEEP LAYER SHEAR TO SUSTAIN
DEVELOPMENT. AVERAGE CONFIDENCE FOR THUNDERSTORM DEVELOPMENT FOR
SUNDAY. TEMPS THROUGH THE PERIOD WILL REMAIN WELL ABOVE AVE FRIDAY
AND SATURDAY AS RIDGE REMAINS OVERHEAD...BUT WILL COOL BY MONDAY
AS THE UPPER RIDGE BREAKS DOWN AND ASSUMING MORE CLOUD COVER
ASSOCIATED WITH ANY CONVECTIVE DEVELOPMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1255 PM CDT MON JUL 8 2013

VFR CONDITIONS EARLY THIS AFTERNOON...HOWEVER EXPECT ANOTHER
ROUND OF THUNDERSTORMS TO DEVELOP OVER WESTERN NEBRASKA AND MOVE
ACROSS THE AREA THIS EVENING. IMPACT IS EXPECTED AT BOTH TERMINAL
SITES...WITH STORMS CAPABLE OF GUSTY WINDS POSSIBLY SOME HAIL.
OVERNIGHT...FOLLOWING THE CONVECTION...AS SKIES RETURN TO VFR AND
TEMPS COOL...RICH BOUNDARY LAYER MOISTURE MAY RESULT IN THE
DEVELOPMENT OF FOG...LOCALLY LESS THAN 1SM. DID NOT GO THAT LOW
IN THE TAF YET...AS SOME UNCERTAINTY TO HOW WIDESPREAD THE FOG
WILL BE. ANY FOG THAT DOES DEVELOP SHOULD QUICKLY BURN OFF WITH
VFR CONDITIONS RETURNING FOR THE MID AND LATE MORNING HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...JWS
AVIATION...MASEK
Hazardous weather outlook, Jul 8, 2:32 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT MON JUL 8 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT MON JUL 8 2013 /232 PM MDT MON JUL 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN ACTIVE SEVERE WEATHER DAY IS EXPECTED BEGINNING EARLY THIS
EVENING AND CONTINUING THROUGH THE OVERNIGHT HOURS. VERY LARGE
HAIL AND WIND DAMAGE ARE THE PRIMARY THREAT. EARLY THIS EVENING
AN ISOLATED TORNADO IS POSSIBLE.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER IS GENERALLY
ALONG AND NORTH OF NEBRASKA HIGHWAY 2 WITH THE RISK FOR SEVERE
WEATHER INCREASING NORTHWARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. STORM DEVELOPMENT COULD
COMMENCE ACROSS WESTERN NEBRASKA DURING THE AFTERNOON AND MOVE
EAST AND SOUTHEAST.

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH THE
EVENING. THE AREA OF CONCERN IS WESTERN NEBRASKA AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION. LARGE HAIL AND WIND DAMAGE ARE
THE CONCERN BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 8, 3:00 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON JUL 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     8 NE GRANT              40.93N 101.62W
07/07/2013                   PERKINS            NE   PUBLIC

            ESTIMATED 60 MPH WIND GUST BLEW DOWN AND DAMAGED CORN
            CROPS.

&&

JGOMEZ

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Keya Paha

When
July 8, 3:41 PM CST
Where
Keya Paha County, 8.65 mi WNW of Burton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.960, -99.750

Hail, Keya Paha

When
July 8, 4:50 PM CST to 5:20 PM CST
Where
Keya Paha County, 8.65 mi WNW of Burton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.960, -99.750

Hail lasted a half an hour at this location, with the largest hailstones being the size of half dollars.

Funnel Cloud, Keya Paha

When
July 8, 5:35 PM CST
Where
Keya Paha County, 7.77 mi SE of Burton
Reported by
Storm Chaser
Coordinates
42.830, -99.480

Thunderstorm Wind, Brown

When
July 8, 6:20 PM CST
Where
Brown County, 3.56 mi W of Ainsworth
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
42.550, -99.920

Strong wind gusts estimated to 80 MPH destroyed a machine shed, cattle feeding shed, and hog shed 3 miles west of Ainsworth. A dry fertilizer plant also sustained heavy damage 2 miles west of Ainsworth. Three miles southwest of Ainsworth, a barn sustained heavy damage.

Thunderstorm Wind, Brown

When
July 8, 6:30 PM CST
Where
Brown County, 8.31 mi S of Ainsworth
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.430, -99.860

Ainsworth Fire Department reported thunderstorm wind gusts to 80 MPH.

Thunderstorm Wind, Brown

When
July 8, 6:30 PM CST
Where
Brown County, Ainsworth
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
42.550, -99.850

Law Enforcement reports numerous trees and power lines down as a result of thunderstorm winds in and around Ainsworth.

Thunderstorm Wind, Rock

When
July 8, 6:55 PM CST
Where
Rock County, 0.69 mi S of Bassett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.570, -99.520

Thunderstorm wind gusts to 60 MPH broke numerous large tree limbs south of Bassett.

Thunderstorm Wind, Rock

When
July 8, 7:14 PM CST to 7:44 PM CST
Where
Rock County, 1.23 mi SW of Bassett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.570, -99.540

Thunderstorm wind gusts to 60 MPH lasted over a half an hour.

Hail, Sheridan

When
July 8, 7:05 PM MST
Where
Sheridan County, 3.15 mi WSW of Lakeside
Measured
0.75 in hail
Reported by
Public
Coordinates
42.060, -102.480

Hail, Cherry

When
July 8, 8:50 PM CST
Where
Cherry County, 26.95 mi S of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -101.700

Hail, Cherry

When
July 8, 8:55 PM CST
Where
Cherry County, 27.48 mi SSE of Irwin
Measured
0.88 in hail
Reported by
Public
Coordinates
42.500, -101.790

Hail, Frontier

When
July 8, 9:15 PM CST
Where
Frontier County, 4.67 mi SW of Curtis
Measured
1.25 in hail
Reported by
Public
Coordinates
40.580, -100.580

In addition to half dollar sized hail, gusty winds and 0.50 inches of rain fell at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463130, 463131, 463129, 463136, 463137, 463140, 463142, 463144, 463277, 463278, 463279, 463280.